Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for severe indigestion while on Acyclovir

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 80 Questions

default
Posted on Tue, 14 Mar 2017 in Medicines and Side Effects
Question: I have been taking valcyclovir for 5 years since it was prescribed. Now suddenly the pharmacy decides they can get acyclovir at no charge and insurance will cover it. I have had a lot of problems with generic drugs in the past. Valycyclovir works really well and infection at times is gone overnight. I only take 1 or a half a pill a day to save money until the infection is cleared up. I was told by the nurse of my OBGYN that acyclovir is 5 times a day for 10 days. It sounds to me like it takes longer to clear up the infection. I don't know what the side affects are, and if I even want to try it just because it is paid for. Valycyclovir had worked good enough for the last 5 years.

What is your advice on the acyclovir? I have also had sudden indigestion problems to deal with after my digestion was all good until January 2017. I don't need any drug to antagonize the indigestion any further. I tried Align and I had awful stomach pain from it and had to take an indigestion relief pill ater that. Once I ate better foods and more fruits and vegetables and less breads my indigestion cleared up, and this current problem just started. I have seen a doctor regarding that problem as well and he is working on getting that problem cleared up with medication. I just don't want a another drug to upset the indigestion further, and acyclovir might do that. What is your advice? Thank you. a. messmore
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 17 minutes later
Brief Answer:
Information

Detailed Answer:
Hello,

Valcyclovir and acyclovir are not the same medication. Acyclovir is not the generic of valcyclovir. Valcyclovir is itself a generic (for Valtrex).

So - they are both generics. They are two different antiviral medications.

Both work well, but how each works and is tolerated by a person can vary slightly.

I took acyclovir for shingles (which is also a herpes virus) and I have a very sensitive stomach. It did not bother my stomach at all. I chewed it (tastes like chalk) so that I wasn't swallowing a large pill that would have any chance of upsetting the stomach due to it's size. But the medication itself is generally not irritating on the digestive tract.

The rate at which the two medications help with a herpetic outbreak is similar.

So, it just depends on whether money is an issue, and whether taking a medicine 5 times a day would be an issue.

Both are good, and I don't think the acyclovir will be a problem on the stomach. (It's ok to chop it up, too.)

I hope this information helps. Please let me know if I can provide further information.




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  

Recent questions on  Valtrex

doctor1 MD

My husband has shingles and was treated with 7 days of valacyclovir...and some tramadol for pain. He has finished the valtrex, but does not take the tramadol as it was too potent for him. The intitial outbreak has crusted over and the scabbed areas have fallen off...there have been no new outbreaks. He was treated on the 4th day following the first visual of the rash. It has be 15 days since first noticiing the rash...and he has some blood in his urine once a day for 3 days....in the afternoon. Can the virus be a cause of the blood?

doctor1 MD

I have a rash on my neck, itches very much went on sat. to a walk in clinic doctor said it looks like shingles. My question, when will it starts hurting. They put me on Valtrex. until Monday when I go to my doctor. Is that a good medicine to take for shingles if that s what I have.

doctor1 MD

My husband has genital herpes and was recently diagnosed with colon cancer. He received 1 treatment of chemotherapy and has run a fever everyday for about 2 weeks. About five days after his treatment he noticed discomfort of the scrotum. It was red on both sides and had areas of what appeared to be pus filled lesions. Could this be a side effect of the chemo or is this an outbreak. He is taking valtrex and applying a cream. It seems to be improving slowly. Should he tell his oncologist about the herpes. Will it effect his treatments and does chemotherapy increase the severity of outbreaks.

doctor1 MD

I ve had cold sore on my lip for 2 months and it hasn t been treated yet. I ve consulted doctor a couple of times and they prescribed me Acyclovir and Valtrex. They helped a bit didn t completely treat the problem. Any advice would be greatly appreciated.

doctor1 MD

Symptoms are like oral Herpes, but test is negative. What else can it be? Hi, I am male, 59, healthy and fit. I take medication for cholesterol and hypothyroid, both working fine as per very recent blood test . Over the past several weeks, I have...

doctor1 MD

I had strep recently. I did not finish the entire course of antibiotics but took it for enough days that it went away. Now for the past two week I have been getting styles and cold sores. When they heal another will sprout. Please advise.

doctor1 MD

I was diagnosed with a sinus infection yesterday and was given a z pact for infection. This morning my right side of face is numb. Is this normal?